Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 118, NWS Blacksburg, VA

June 1, 2012Appomattox County, Charlotte County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2012, 4:00 PM EDT for Appomattox County, Charlotte County, Virginia. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2012, 4:00 PM EDT (20:00 UTC)
Expired
Jun 1, 2012, 4:30 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Appomattox County, VA, Charlotte County, VA

The radar

The Roanoke radar (KFCX), 141 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:10 PM EDTHAIL 0.5Pamplin City, VADIME SIZE HAIL
Jun 1, 4:15 PM EDTTSTM WND DMGPamplin City, VA2-3 INCH DIAMETER TREE LIMBS DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:28 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
528 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

091 
WUUS51 KRNK 012000
SVRRNK
VAC011-037-012030-
/O.NEW.KRNK.SV.W.0118.120601T2000Z-120601T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT FRI JUN 1 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA

* UNTIL 430 PM EDT.

* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR RED HOUSE...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED HOUSE...
  MADISONVILLE...
  PAMPLIN CITY...
  HIXBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

&&

LAT...LON 3732 7863 3727 7867 3720 7869 3720 7864
      3717 7862 3707 7879 3715 7885 3721 7882
      3721 7885 3723 7886 3739 7864 3739 7862
      3733 7860
TIME...MOT...LOC 2000Z 228DEG 30KT 3720 7878

$$

SK
2 follow-up statements
693 
WWUS51 KRNK 012014
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT FRI JUN 1 2012

VAC011-037-012030-
/O.CON.KRNK.SV.W.0118.000000T0000Z-120601T2030Z/
CHARLOTTE VA-APPOMATTOX VA-
414 PM EDT FRI JUN 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHERN CHARLOTTE AND SOUTHEASTERN APPOMATTOX COUNTIES...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PAMPLIN CITY...OR 7 MILES NORTHEAST OF RED HOUSE...
MOVING NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  PAMPLIN CITY...
  HIXBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

&&

LAT...LON 3732 7863 3727 7867 3720 7869 3720 7864
      3716 7875 3726 7879 3739 7864 3739 7862
      3733 7860
TIME...MOT...LOC 2015Z 228DEG 30KT 3728 7866

$$

SK
704 
WWUS51 KRNK 012028
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 PM EDT FRI JUN 1 2012

VAC011-037-012038-
/O.EXP.KRNK.SV.W.0118.000000T0000Z-120601T2030Z/
CHARLOTTE VA-APPOMATTOX VA-
428 PM EDT FRI JUN 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHARLOTTE AND
SOUTHEASTERN APPOMATTOX COUNTIES EXPIRES AT 430 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EAST OF 
THE AREA. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

LAT...LON 3732 7863 3727 7867 3720 7869 3720 7864
      3716 7875 3726 7879 3739 7864 3739 7862
      3733 7860
TIME...MOT...LOC 2028Z 228DEG 30KT 3735 7856

$$

SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:50 PM EDT, 10 minutes earlier.

Area forecast discussion, Jun 1, 3:50 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT FRI JUN 1 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS EVENING. THIS
FRONT WILL BRING A ROUND OF WIDESPREAD SHOWERS AND THUNDERSTORMS
TO THE AREA. DRIER AND COOLER AIR WILL FOLLOW THE FRONT FOR THE
WEEKEND AS HIGH PRESSURE GRADUALLY SLIDES IN FROM THE WEST.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 330 PM EDT FRIDAY...

TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM THIS EVENING.
DISCREET SUPERCELL ARE ROTATING AS THEY MOVE ACROSS THE RNK
PIEDMONT COUNTIES THIS AFTERNOON. REPORTS FROM THE AMHERST STORM
AROUND 200 PM HAD SILVER DOLLAR SIZE HAIL. MEANWHILE...BOWING LINE
OF CONVECTION WITH THE COLD FRONT ENTERED SE WV/SW VA AROUND 300
PM. AS THESE LINES COME ACROSS THE MOUNTAINS WIND GUSTS UP TO 40
MPH AND SMALL HAIL ARE POSSIBLE.

THE COLD FRONT AND ASSOCIATED SHOWERS MAYBE SLOW TO EXIT THE EASTERN
HALF OF RNK CWA THIS EVENING. A WAVE IS EXPECTED TO DEVELOP ALONG
THE FRONT TO SLOW ITS MOVEMENT TO THE EAST. THE DEW POINT FRONT
SHOULD ALSO HANG UP ACROSS SOUTHSIDE OVERNIGHT UNTIL THIS WAVE
TRACKS NORTHEAST OF THE REGION EARLY SATURDAY MORNING.

COOLER DRIER AIR TO FILTER INTO SOUTHEAST WEST VIRGINIA BY
MIDNIGHT...THEN TO THE BLUE RIDGE DURING THE PRE-DAWN HOURS.
SATURATED GROUND COULD LEAD TO DENSE FOG SATURDAY
MORNING...ESPECIALLY EAST OF THE DEW POINT FRONT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 345 PM EDT FRIDAY...

SHORT TERM PERIOD WILL BE CHARACTERIZED BY DEEP UPPER CLOSED LOW
PRESSURE THAT WILL GRADUALLY DRIFT SOUTHEAST OUT OF THE UPPER GREAT
LAKES ON SATURDAY TO OFF THE NEW ENGLAND COAST BY LATE MONDAY
NIGHT...PLACING BLACKSBURG FORECAST AREA IN DEEP NORTHWESTERLY FLOW
THROUGH THE PERIOD.

WEAK SHORT WAVES PINWHEELING AROUND PERIPHERY OF UPPER LOW AND
ASSOCIATED WEAK DYNAMIC FORCING...COMBINING WITH SOME UPSLOPE FLOW
ACROSS THE WESTERN FLANKS OF THE APPALACHIANS...AND COOLER AIR ALOFT
MAY SUPPORT THE DEVELOPMENT OF MAINLY DIURNALLY DRIVEN SHOWERS
DURING MUCH OF THE PERIOD. THIS ACTIVITY WILL BE MAINLY CONFINED TO
AREAS FROM BLUEFIELD WV NORTH INTO GREENBRIER COUNTY WV...AND
PERHAPS AS FAR EAST AS THE ALLEGHANY HIGHLANDS.

COOL ADVECTION UPSLOPING CLOUDS ACROSS THE WEST...WITH SOME COOL
POOL CUMULUS/STRATOCUMULUS DEVELOPING DURING THE DAYTIME
PERIODS...ESPECIALLY NORTH OF HIGHWAY 460...SHOULD LIMIT DAYTIME
HIGHS ON SATURDAY TO MAINLY 60S IN THE MOUNTAINS...WITH 70S
PREDOMINATING EAST OF THE BLUE RIDGE.

PASSAGE OF UPPER TROF AND SLOWLY RISING HEIGHTS SHOULD ALLOW FOR
BETTER INSOLATION AND MILDER TEMPERATURES BY MONDAY...GENERALLY MID
60S TO LOWER 70S IN THE MOUNTAINS...TO LOWER 80S DURING THE
AFTERNOON. EXTENT OF CLOUD COVER DURING THE NIGHTTIME PERIOD WILL
LARGELY INFLUENCE EXTENT OF RADIATIVE COOLING POTENTIAL...BUT
SUFFICIENT CLEARING UNDER SURFACE RIDGE EXPECTED TO SUPPORT LOW
TEMPERATURES IN THE 40S IN THE MOUNTAIN VALLEYS TO 50S ELSEWHERE ON
SATURDAY NIGHT...GRADUALLY MODERATING TO MAINLY 50S ALL AREAS BY
MONDAY NIGHT.

CONTINUED TO FAVOR SUPERIOR PERFORMANCE OF ECMWF MODEL THROUGH THE
SHORT TERM PERIOD IN HANDLING OF UPSTREAM UPPER RIDGE OVER THE
CENTRAL PORTION OF THE NATION BUILDING ON BACKSIDE OF EASTERN TROF.
ALTHOUGH EUROPEAN AND AMERICAN MODELS ALL INDICATING POSSIBILITY OF
A RIDGE-RUNNING MESOSCALE CONVECTIVE COMPLEX (MCS) SCOOTING OVER THE
CREST OF THE RIDGE BEFORE TURNING SOUTHEAST TOWARD THE EAST COAST
ON/BY MONDAY/MONDAY NIGHT...ECMWF CONTINUES TO INDICATE THAT
NORTHEASTERN TROF WILL REMAIN EXTENSIVE AND EXPANSIVE ENOUGH TO
MAINTAIN BAROCLINIC ZONE AND AREA OF ISENTROPIC LIFT AND FORCED
ASCENT TO THE SOUTHWEST OF THE BLACKSBURG AREA OF CONCERN. THIS
SCENARIO ALSO SUPPORTED BY THE CANADIAN MODEL. GFS MODEL...INDICATES
A WEAKER TROF BY THIS POINT...AND ALLOWS MCS...COMBINING WITH
NORTHERN STREAM SHORT WAVE...TO MOVE FURTHER NORTH AND EAST INTO THE
BLACKSBURG AREA DURING THIS TIMEFRAME. THIS MODEL REMAINED THE
OUTLIER...AND THEREFORE ITS SOLUTION FOR A WETTER AND COOLER
MONDAY/MONDAY NIGHT WAS DISCARDED.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 345 PM EDT FRIDAY...

LONG TERM PERIOD WILL BE CHARACTERIZED BY REINFORCEMENT OF UPPER
TROF OVER THE NORTHEASTERN PORTION OF THE NATION...MAINTAINING A
PREVAILING NORTHWESTERLY UPPER FLOW DURING MUCH OF THE WEEK. OVERALL
PRECIPITATION THREAT APPEARS TO BE MINIMAL FOR MUCH OF THE
PERIOD...HOWEVER...OCCASIONAL WEAK SHORT WAVES SCOOTING AROUND THE
BACKSIDE OF THE TROF...AND SOME UPSLOPING FLOW ACROSS THE WESTERN
MOUNTAINS...IN ADDITION TO SLIGHTLY COOLER AIR ALOFT AND
DIFFERENTIAL HEATING DUE TO TOPOGRAPHY SHOULD SUPPORT AT LEAST A LOW
THREAT OF MAINLY DIURNALLY DRIVEN SHOWERS...MAINLY IN THE MOUNTAINS.

PROXIMITY OF UPPER TROF SHOULD SUPPORT TEMPERATURES AT OR SLIGHTLY
BELOW SEASONAL NORMALS DURING THE LONG TERM PERIOD. HPC BIAS
CORRECTED GUIDANCE USED TO POPULATE LONG RANGE GRIDDED FIELDS...WITH
ONLY SUBTLE TWEAKS TO REFLECT TOPOGRAPHICALLY DRIVEN LOCAL
CLIMATOLOGICAL BIASES AS/WHERE APPROPRIATE.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
AS OF 115 PM EDT FRIDAY...

HIGH CONFIDENCE FLYING CONDITIONS WILL DETERIORATE FROM WEST TO EAST
THIS AFTERNOON AS A STRONG COLD FRONT MAKES ITS WAY THROUGH THE AREA
BY THIS EVENING. SHOWER ACTIVITY WILL INCREASE LATER THIS MORNING
ACROSS THE MOUNTAINS AS THE FRONT APPROACHES...WITH SOME OF THIS
ACTIVITY STRENGTHENING INTO THUNDERSTORMS SHORTLY EARLY. CONSIDERING
THE STRENGTH OF THE SYSTEM MOVING ACROSS THE AREA...WOULD NOT BE
SURPRISED TO SEE A FEW STORMS BECOME SEVERE DURING THE EARLY
AFTERNOON. HEAVY RAIN ASSOCIATED WITH THESE STORMS WILL BE CAPABLE
OF REDUCING VISIBILITIES TO LESS THAN A MILE WITH A FEW HOURS OF
MVFR/IFR CIGS/VSBYS LIKELY DURING THE AFTERNOON AND EVENING AS
PERHAPS SEVERAL BANDS OF CONVECTION PASS. BY EARLY EVENING...THIS
COVERAGE IS EXPECTED TO SOLIDIFY INTO A LINE...WITH THE MAIN AREA OF
THUNDERSTORM ACTIVITY TRANSITIONING INTO THE PIEDMONT REGION BY MID
EVENING...REMAINING STRONG TO SEVERE AS THEY CONTINUE EAST. THIS
ACTIVITY WILL EXIT THE AREA AFTER MIDNIGHT TONIGHT WITH CONDITIONS
QUICKLY IMPROVING TO VFR. HOWEVER LIGHT WEST/NW FLOW ACROSS THE
WESTERN SLOPES WILL LIKELY CAUSE LOW LEVEL MOISTURE TO BANK UP
AGAINST THE RIDGES CREATING IFR/MVFR IN LOW CIGS AND/OR VSBYS ESPCLY
AT KBLF AND PERHAPS KLWB LATE TONIGHT. SOME FOG ALSO POSSIBLE AT
KLYH WHERE INCLUDING A MVFR MENTION GIVEN WET GROUND AND LIGHTER
WINDS EAST OF THE BLUE RIDGE BEHIND THE FRONT OVERNIGHT.

HIGH PRESSURE WILL BRING DRIER WEATHER AND MAINLY VFR CONDITIONS
THROUGH THE WEEKEND. HOWEVER NW FLOW COULD KEEP MVFR CIGS AND
PERHAPS ISOLATED SHRA ALONG THE WESTERN SLOPES SATURDAY AFTERNOON
WITH LESS CLOUDINESS ON SUNDAY. ANOTHER DISTURBANCE COULD BRING
MORE SUB-VFR CONDITIONS IN SHRA/TSRA ON MONDAY WITH VFR RETURNING
AGAIN FOR TUESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...RCS
Hazardous weather outlook, Jun 1, 1:30 PM EDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT FRI JUN 1 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-021730-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
130 PM EDT FRI JUN 1 2012

...TORNADO WATCH 332 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RCS

In the hours before

Local storm report, Jun 1, 3:16 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT FRI JUN 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             2 ENE FORKS OF BUFFALO  37.69N 79.14W
06/01/2012  E2.00 INCH       AMHERST            VA   PUBLIC

            THRASHERS CREEK ROAD. HAIL RANGED IN SIZE FROM 1 TO 2
            INCHES AND COVERED THE GROUND.

&&

FISHER
Special weather statement, Jun 1, 3:16 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
316 PM EDT FRI JUN 1 2012

NCZ001-002-VAZ007-009-010-012-015-WVZ042-011945-
ALLEGHANY NC-ASHE NC-BLAND VA-GRAYSON VA-MERCER WV-SMYTH VA-
TAZEWELL VA-WYTHE VA-
316 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...BLAND...
GRAYSON...MERCER...SMYTH...TAZEWELL AND WYTHE COUNTIES...

AT 314 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF TAZEWELL TO 4 MILES SOUTH OF MARION TO ASHLAND...MOVING EAST
AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR GRATTON AROUND 325 PM...BOISSEVAIN AROUND
330 PM...PINNACLE ROCK STATE PARK AROUND 335 PM...BLUEFIELD AROUND
340 PM AND ROCKY GAP AROUND 345 PM.

LAT...LON 3643 8172 3662 8164 3663 8161 3664 8163
      3676 8157 3721 8164 3721 8156 3731 8140
      3737 8112 3688 8102 3649 8123 3638 8170
      3639 8173 3641 8175

DS
Special weather statement, Jun 1, 3:17 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT FRI JUN 1 2012

WVZ043-045-011945-
GREENBRIER WV-SUMMERS WV-
317 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER AND SUMMERS
COUNTIES...

AT 314 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 13 MILES
NORTHWEST OF RICHWOOD TO 5 MILES NORTH OF SANDSTONE...MOVING EAST AT
40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR RUPERT AROUND 325 PM...MEADOW BLUFF AROUND
330 PM...WILLIAMSBURG AROUND 340 PM AND LEONARD AROUND 345 PM.

LAT...LON 3824 8037 3823 8035 3811 8035 3788 8043
      3778 8092 3785 8089 3788 8076 3794 8081
      3798 8078 3802 8080 3803 8083 3810 8081
      3809 8071 3827 8044

DS
Special weather statement, Jun 1, 3:28 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT FRI JUN 1 2012

VAZ046-047-012000-
APPOMATTOX VA-BUCKINGHAM VA-
328 PM EDT FRI JUN 1 2012

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND BUCKINGHAM
COUNTIES...

AT 324 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF
APPOMATTOX...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR ANDERSONVILLE AROUND 345 PM AND GOLD HILL
AROUND 400 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3758 7828 3736 7857 3737 7859 3734 7859
      3731 7864 3742 7878 3776 7846 3761 7826

SK
Special weather statement, Jun 1, 3:45 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT FRI JUN 1 2012

NCZ001-002-VAZ010>013-015-016-WVZ042-012015-
ALLEGHANY NC-ASHE NC-BLAND VA-CARROLL VA-GILES VA-GRAYSON VA-
MERCER WV-PULASKI VA-WYTHE VA-
345 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...ASHE...BLAND...
CARROLL...GILES...GRAYSON...MERCER...PULASKI AND WYTHE COUNTIES...

AT 342 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BLUEFIELD
TO 5 MILES SOUTHWEST OF WYTHEVILLE TO 6 MILES SOUTHWEST OF MOUTH OF
WILSON...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR KIMBERLING AROUND 355 PM...SPRING VALLEY
AROUND 400 PM...OAKVALE AROUND 405 PM...WILLOWTON AROUND 410 PM AND
NARROWS AROUND 415 PM.

LAT...LON 3676 8129 3676 8126 3679 8127 3690 8121
      3722 8127 3724 8123 3727 8128 3731 8129
      3743 8084 3702 8074 3656 8099 3646 8146

DS
Special weather statement, Jun 1, 3:46 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT FRI JUN 1 2012

WVZ043>045-012015-
GREENBRIER WV-MONROE WV-SUMMERS WV-
346 PM EDT FRI JUN 1 2012

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MONROE AND SUMMERS
COUNTIES...

AT 342 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
EAST OF RICHWOOD TO 7 MILES EAST OF HINTON...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR LEONARD AROUND 355 PM...RENICK AROUND 405
PM...GREENBRIER RIVER TRAIL AROUND 410 PM AND GREENBRIER STATE FOREST
AROUND 415 PM.

LAT...LON 3823 8035 3811 8035 3805 8026 3804 8021
      3805 8018 3804 8016 3768 8035 3763 8083
      3822 8051 3826 8045 3827 8043

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:21 PM EDTSpecial Weather StatementRNKBotetourt24 min
Jun 1, 1:00 PM EDTSpecial Weather StatementRNKCity of Lynchburg30 min
Jun 1, 1:18 PM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell117 min
Jun 1, 1:29 PM EDTSpecial Weather StatementRNKAmherst31 min
Jun 1, 1:40 PM EDTSevere Thunderstorm WarningRNKAmherst38 min
Jun 1, 1:53 PM EDTTornado WarningRNKAmherst24 min
Jun 1, 2:33 PM EDTSpecial Weather StatementRNKBedford27 min
Jun 1, 2:48 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham, Campbell24 min
Jun 1, 2:56 PM EDTSpecial Weather StatementRNKAppomattox34 min
Jun 1, 3:05 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg35 min
Jun 1, 3:16 PM EDTSpecial Weather StatementRNKBland, Grayson, Smyth, Tazewell, Wythe29 min
Jun 1, 3:28 PM EDTSpecial Weather StatementRNKBuckingham32 min
Jun 1, 3:45 PM EDTSpecial Weather StatementRNKBland, Grayson, Wythe30 min
Jun 1, 3:46 PM EDTSevere Thunderstorm WarningRNKBuckingham44 min
Jun 1, 4:14 PM EDTSpecial Weather StatementRNKCarroll, Giles, Pulaski, City of Galax, City of Radford31 min
Jun 1, 4:25 PM EDTSpecial Weather StatementRNKBedford65 min
Jun 1, 4:32 PM EDTSpecial Weather StatementRNKBedford58 min
Jun 1, 4:36 PM EDTSpecial Weather StatementRNKBuckingham24 min
Jun 1, 4:44 PM EDTSpecial Weather StatementRNKCraig, Montgomery, Roanoke, City of Radford31 min
Jun 1, 4:45 PM EDTSpecial Weather StatementRNKCarroll30 min
Jun 1, 4:46 PM EDTSpecial Weather StatementRNKFloyd29 min
Jun 1, 4:58 PM EDTSpecial Weather StatementRNKHalifax32 min
Jun 1, 5:08 PM EDTTornado WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington40 min
Jun 1, 5:13 PM EDTSpecial Weather StatementRNKCraig, Roanoke, City of Roanoke, City of Salem32 min
Jun 1, 5:15 PM EDTSpecial Weather StatementRNKBotetourt30 min
Jun 1, 5:38 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke, City of Roanoke37 min
Jun 1, 5:52 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington38 min
Jun 1, 6:02 PM EDTSpecial Weather StatementRNKPatrick28 min
Jun 1, 6:14 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Campbell, City of Lynchburg31 min
Jun 1, 6:17 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville28 min
Jun 1, 6:44 PM EDTSpecial Weather StatementRNKCity of Martinsville31 min
Jun 1, 7:13 PM EDTSpecial Weather StatementRNKCity of Danville32 min
Jun 1, 7:27 PM EDTSpecial Weather StatementRNKBuckingham33 min
Jun 1, 7:44 PM EDTSpecial Weather StatementRNKHalifax31 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.